Colorado, 2017

Wildfire in Colorado, June 10 to 12, 2017

June 10 to 12, 2017 · NWS GJT · 1 event in 1 county or zone

A prolonged period of hot and dry conditions resulted in dry vegetation. A southwest flow caused strong winds that led to rapid fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged period of hot and dry conditions resulted in dry vegetation. A southwest flow caused strong winds that led to rapid fire growth. Several new wildfires started under these conditions, including the Temple wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 10, 2:38 PM MST, 22 minutes earlier.

Area forecast discussion, Jun 10, 2:38 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
338 PM MDT Sat Jun 10 2017

.SHORT TERM...(Tonight through Sunday night)
Issued at 338 PM MDT Sat Jun 10 2017

Moderately strong southwest flow remains in place across the Great
Basin with a strong Pacific system off the Left Coast. Strong
heating again today is mixing the atmosphere up to these winds and
bring another round of gusty...dry conditions. A near carbon copy
of today will again occur tomorrow as the low only progresses a
few hundred miles inland over the next 24 to 36 hours. This keep
dangerous fire weather conditions as our main concern. Models
suggest another weak front dropping into northern portions of Utah
and NW Colorado overnight due to convection and forcing associated
with a passing wave of energy. We will be slightly cooler on
Sunday as the main thermal ridge begins to shift east. However we
will remain well above normal and this will continue to help the
snowpack come off the high country.

.LONG TERM...(Monday through Saturday)
Issued at 338 PM MDT Sat Jun 10 2017

The upstream storm will remain over the Great Basin on Monday
before lifting toward the Northern High Plains Monday night into
Tuesday. Unfortunately this means less rainfall and more wind is
in store for our CWA as a cold front approaches and passes through
our region. We will cool some again with height falls aloft and
some cooling associated with the front. However the front will
likely slow due to heating and strong southerly flow aloft and
this will create a tightening gradient through the day. This means
we could be in store for advisory strength winds which will only
create more hazardous fire weather conditions as very dry air
moves in conjunction with the front. The cooler air behind this
system Tuesday into Tuesday night will be welcome if not shocking
as temperatures will be some 15 to 20 degrees cooler than the past
few days. Dry conditions continue behind this system as a more
zonal flow pattern sets up across the CONUS. Temperatures will
rebound quickly to normal or above the remain of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM MDT Sat Jun 10 2017

Strong and dry southwest winds will bring gusty conditions to TAF
sites across the region through Monday. This will result in
periods of strong mechanical turbulence. Before winds pick up
in the late morning hours, some TAF sites will experience LLWS.
Otherwise, VFR conditions and CIGS above ILS breakpoints will
continue.

&&

.FIRE WEATHER...
Issued at 338 PM MDT Sat Jun 10 2017

Dry...windy and warm conditions will continue into Sunday and
keep critical fire weather conditions in place. Monday a cool
down can be expected as cold front moves into the area. This
cooler weather will unfortunately be accompanied by very dry
air and windy conditions...keeping critical fire weather
conditions going into Monday. Very little precipitation can
be expected with the cold front and the associated storm
system. Less wind and cool temperatures Tuesday should bring
some relief.

&&

.HYDROLOGY...
Issued at 338 PM MDT Sat Jun 10 2017

Expect the high country snow pack to melt at an accelerated rate
through early next week due to above normal temperatures and mild
nights. River, stream and creek flows will continue to increase
with some reaching near or slightly above bankfull. River banks
can become saturated and unstable and lowlands along the rivers
could become inundated. Forecasts suggest those rivers not
affected by reservoir releases...dropping in stage height through
the middle of next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 11 PM MDT Monday for COZ200-202-203-207-
     290-292-294.

     Fire Weather Watch from Monday morning through Monday evening
     for COZ291-293-295.

UT...Red Flag Warning until 11 PM MDT Monday for UTZ486-487-490-491.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 10, 2:39 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
339 AM MDT Sat Jun 10 2017

COZ001>014-017>023-UTZ022>025-027>029-110945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Sat Jun 10 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dry fuels, low humidity, and strong southwest winds will combine
for increased fire danger on today and tonight. A Red Flag
Warning remains in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday: Gusty southwest winds will continue ahead of
the next storm system. These winds will combine with dry fuels
and low humidity values for increased fire danger for the
remainder of the weekend, and possibly into Monday. There is a
slight chance for thunderstorms over the eastern Uinta and Elkhead
mountains Monday afternoon/evening.

Tuesday: There is a slight chance of afternoon/evening thunderstorms
over the northern mountains.

Wednesday: No significant weather is expected.

Thursday and Friday: There is a slight chance of afternoon/evening
thunderstorms over the northern mountains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
June 10, 3:00 PM MST to June 12, 12:00 PM MST
Where
Central Yampa River Basin forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Temple wildfire, which was started by a lightning strike, was located 25 miles west of Craig and burned more than 60 acres. A firefighter was injured while fighting the wildfire and sustained second degree burns to his legs.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694359.